Heavy Rain, Berkshire
- When
- August 17, 6:54 PM EST to 9:54 PM EST
- Where
- Berkshire County, 0.51 mi E of (Psf)pittsfield Arpt
- Reported by
- ASOS
- Coordinates
- 42.430, -73.290
The ASOS at Pittsfield Airport reported 2.24 inches of rainfall in 3 hours.
A series of disturbances ahead of a cold frontal boundary brought rounds of heavy rainfall and strong thunderstorms to the region during the evening hours of Friday, August 17th. As a result of these disturbances, flash flooding occurred in Berkshire county, MA.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A series of disturbances ahead of a cold frontal boundary brought rounds of heavy rainfall and strong thunderstorms to the region during the evening hours of Friday, August 17th. As a result of these disturbances, flash flooding occurred in Berkshire county, MA. Rainfall from the event ranged from 2 to 3 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 17, 3:42 PM EST, 3 hours 12 minutes earlier.
Area Forecast Discussion
National Weather Service Albany NY
442 PM EDT Fri Aug 17 2018
.SYNOPSIS...
A series of disturbances ahead of a cold front will bring rounds
of showers and thunderstorms today into tonight, some of which
could result in locally heavy rainfall and gusty winds. The cold
front will move through on Saturday along with continued showers
over portions of the area, but a drying trend from north to
south will take place. Some lingering showers are possible for
southern areas Sunday, but to the north it will be dry and not
as warm.
&&
.NEAR TERM /THROUGH SATURDAY/...
...Severe Thunderstorm Watch for the entire region until 11 PM
EDT...
As of 345 PM EDT, 18Z sounding is in as lower level lapse rates
have increased with low level helicities/hodographs show enough
magnitudes for low level spins. Furthermore, bulk shear remains
generally 25-35kts. Of note was this unexpected dry layer
centered around H850 which may be the reason the DCAPE values
are less. So as 1-min GOES16 visible imagery reveals lots of
breaks in the clouds, instability should increase from our
current 2k j/kg. Per mesoscale model reflectivity's, seems
robust convection should continue within the next couple of
hours along or east of I 81.
Convection will likely continue into most of tonight as overall
severe aspect should wane. We remain well within the warm
sector tonight as main surface low is expected to track across
the St Lawrence Valley. PWATs are expected to remain near the 2
inch mark so rainfall can still be locally heavy, especially
where training can occur as trough aloft remains positively
tilted.
The cold front begins its approach Saturday morning with
additional showers and thunderstorms will likely continue. While
overall severe threat remains low, locally heavy downpours will
continue as those PWATs remain high along and ahead of the
front. SBCAPES south of I90 per the GFS/NAM suggest values
between 1000-1500 j/kg yet overall density looks minimal.
Temperatures will be cooler but where breaks of sunshine could
occur from the Capital District and points southward could touch
80F with mainly 70s elsewhere.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
Saturday night into Sunday night, model consensus still
supports the cold front finally clearing the area, keeping us
under cool easterly to northeasterly flow. However, there has
been a trend in some of the GEFS members and ECMWF to linger
the front just south of our area and develop a wave of low
pressure upon it as upper impulse approaches from the Ohio
Valley, opening the door for continued light showers through
the weekend. At this point, continued chance PoPs for our
eastern and southern tier of counties. Furthermore, easterly
component off the Atlantic could add low level moisture. Regardless,
cooler than normal temperatures are favored for highs Sunday.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
The extended begins with a weak wave of low pressure passing south
of Long Island. This sfc wave will focus some isolated to scattered
showers early Sunday evening mainly south and east of the Capital
Region. Some cooler and drier air will filter in for the opening of
the week with weak low and mid level riding building in based on the
latest GEFS/GFS/ECMWF for Monday. At the sfc, a weak sfc high
builds in with seasonable temps and fairly comfortable humidity
levels with sfc dewpts in the 50s to around 60F in few spots. Lows
fall back into the 50s to around 60F, and highs Monday with be in
the mid and upper 70s over the hills and in the valleys, and mid 60s
to lower 70s over the mountains.
Monday night into Tuesday...Mid and upper ridging shifts eastward
along the East Coast, as a fairly strong mid and upper level trough
will be approaching from the mid and upper MS River Valley. Monday
night will be fair and dry with the sfc high shifting east, but mid
and high level clouds will start to stream in from the south and
west ahead of the upstream systems warm front. Lows will be in the
mid 50s to lower 60s. The sfc wave moves into the Great Lakes
region. Some weak isentropic lift increase ahead of the warm front
advancing from the Mid Atlantic States, and lower Great Lakes
Region. A chance of showers and a slight chance of thunderstorms
will be possible especially from the Hudson River Valley westward.
Highs will be in the upper 70s to around 80F in the lower
elevations, and upper 60s to mid 70s over the higher terrain.
Tuesday night into Wednesday...The trough of low pressure at the sfc
and aloft quickly moves east to northeast into Quebec Tue night into
Wed morning with a cold or occluded front moving across the region.
Decent synoptic lift looks possible with showers likely and a chance
of thunderstorms. A secondary cold front moves through during the
day with at least a chance of showers or isolated thunderstorms.
Decent cold advection will occur during the afternoon and it will
become breezy with highs in the upper 60s to lower 70s over the
mountains north and west of the Capital Region, and 70s to lower 80s
in most other locations. Lows Tue night will be mild in the 60s
mainly.
Wednesday night through Friday...High pressure builds in from the
Midwest and Great Lakes Region Wed night into Thursday...and crests
over the region on Friday with fair, dry and tranquil weather with
temps near normal for late August.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Early morning showers associated with the warm front has moved out
of the area. Behind the front, there is some clearing of clouds
resulting in mainly VFR conditions. However, showers and storms are
expected to develop across the forecast area this afternoon and
continue into the evening, with MVFR to IFR conditions anticipated
within any thunderstorm. Shower activity will likely continue into
the overnight period with lowering CIGS/VIS possible along with some
fog/mist. There may be some improvement in CIGS back to MVFR/VFR
after 12Z/Sat.
Winds will be from the south to southwest this afternoon at 10 to 15
kts. Winds will then less to 5 to 10 kts overnight and into the day
on Saturday.
Outlook...
Saturday Night: Low Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Slight Chance of SHRA.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA.
Tuesday Night: High Operational Impact. Likely SHRA...TSRA.
Wednesday: Moderate Operational Impact. Chance of SHRA...TSRA.
&&
.FIRE WEATHER...
A wet period is expected through at least most of Saturday,
keeping fire weather concerns to a minimum. Some showers may
linger into Sunday for southern areas, but to the north, a dry
northeast flow will set up along with temperatures slightly
below normal. Drier weather into early next week.
&&
.HYDROLOGY...
Another period of wet weather is in store through at least
tonight as a series of midlevel disturbances interact with a
moist airmass. Though there should be strong enough flow to
keep storm motions relatively fast, there is potential for
training given the deep southwesterly flow parallel to the
slowly approaching cold front, so locally heavy rainfall will be
a threat as well. PWAT values are forecast to be in the
vicinity of 2 inches once again. Urban and poor drainage
flooding is possible along with isolated flash flooding. The
Mohawk Valley and Catskills along with portions of western New
England have seen 150-300% of normal precipitation over the last
week per the last 7-day analysis, so they may be particularly
prone to flooding. Meanwhile, the latest Drought Monitor
indicates the southern Adirondacks are experiencing moderate
drought conditions.
Additional showers and thunderstorms will continue into Saturday with
a continued threat for locally heavy rainfall and possible
flooding if additional storms impact areas that saw rainfall
during the day. Deep-layer moisture will be on the decrease on
late Saturday from north to south reducing heavy rainfall
threat.
Although flooding of small streams and creeks is possible,
flooding on main stem rivers is not expected.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Severe Thunderstorm Watch until 11 PM EDT this evening for
CTZ001-013.
NY...Severe Thunderstorm Watch until 11 PM EDT this evening for
NYZ032-033-038>043-047>054-058>061-063>066-082>084.
MA...Severe Thunderstorm Watch until 11 PM EDT this evening for
MAZ001-025.
VT...Severe Thunderstorm Watch until 11 PM EDT this evening for
VTZ013>015.
&&
SYNOPSIS...BGM
NEAR TERM...BGM
SHORT TERM...BGM
LONG TERM...Wasula
AVIATION...JVM
FIRE WEATHER...BGM/Thompson
HYDROLOGY...BGM/ThompsonHazardous Weather Outlook National Weather Service Albany NY 350 PM EDT Fri Aug 17 2018 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-181100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 350 PM EDT Fri Aug 17 2018 ...SEVERE THUNDERSTORM WATCH 340 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, and southern Vermont. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. The main threat will be damaging winds of 58 mph or greater. Large hail and a tornado or two cannot be ruled out. Thunderstorms may produce locally heavy rainfall through tonight. Urban and poor drainage flooding and isolated flash flooding is possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance of thunderstorms Tuesday and Tuesday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
707 PM EDT FRI AUG 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM TSTM WND DMG 2 NE JEFFERSON 42.50N 74.58W
08/17/2018 SCHOHARIE NY 911 CALL CENTER
WIRES DOWN; TIME ESTIMATED BY RADAR
&&
EVENT NUMBER ALY1800530
BEWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
719 PM EDT FRI AUG 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 1 NW MIDDLEVILLE 43.15N 74.98W
08/17/2018 HERKIMER NY 911 CALL CENTER
TREE DOWN ON FISHING ROCK RD; TIME ESTIMATED FROM RADAR
&&
EVENT NUMBER ALY1800531
BEWSpecial Weather Statement
National Weather Service Albany NY
721 PM EDT FRI AUG 17 2018
NYZ052>054-059>061-172345-
Eastern Albany-Eastern Columbia-Western Rensselaer-Eastern
Greene-Western Columbia-Eastern Rensselaer-
721 PM EDT FRI AUG 17 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
COLUMBIA...SOUTHEASTERN ALBANY...NORTHEASTERN GREENE AND SOUTHERN
RENSSELAER COUNTIES...
At 720 PM EDT, strong thunderstorms were clustered over Valatie, or 7
miles southwest of Nassau, moving northeast at 35 mph.
Wind gusts up to 50 mph are possible with this storm.
This storm will be near...
Nassau around 735 PM EDT.
Stephentown and New Lebanon around 745 PM EDT.
This Includes The Following Highways...
Interstate 90 between exits 10 and 9.
Interstate 87 between exits 21A and 22.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4253 7335 4237 7341 4227 7368 4249 7391
4277 7351 4254 7334
TIME...MOT...LOC 2320Z 247DEG 30KT 4244 7372
JECSpecial Weather Statement
National Weather Service Albany NY
723 PM EDT FRI AUG 17 2018
NYZ063-064-180000-
Western Ulster-Eastern Ulster-
723 PM EDT FRI AUG 17 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ULSTER COUNTY...
At 723 PM EDT, a strong thunderstorm was located 7 miles southwest of
West Shokan, or 12 miles north of Ellenville, moving east at 25 mph.
Winds in excess of 30 mph are possible with this storm.
This storm will be near...
Kerhonkson and West Shokan around 735 PM EDT.
Olivebridge around 745 PM EDT.
New Paltz, Hurley, High Falls and Tillson around 800 PM EDT.
This Includes Interstate 87 between exits 18 and 19.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4184 7448 4188 7445 4190 7451 4194 7450
4199 7433 4198 7401 4171 7406
TIME...MOT...LOC 2323Z 277DEG 21KT 4189 7439
CSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
733 PM EDT FRI AUG 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM TSTM WND DMG 2 SW BURNT HILLS 42.89N 73.92W
08/17/2018 SCHENECTADY NY 911 CALL CENTER
TREES AND WIRES DOWN, ROUTE 50; TIME ESTIMATED BY RADAR
&&
EVENT NUMBER ALY1800532
BEWSpecial Weather Statement
National Weather Service Albany NY
748 PM EDT FRI AUG 17 2018
MAZ001-025-NYZ053-054-059>061-VTZ013-180015-
Northern Berkshire-Southern Berkshire-Eastern Columbia-Western
Rensselaer-Eastern Greene-Western Columbia-Eastern
Rensselaer-Bennington-
748 PM EDT FRI AUG 17 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BERKSHIRE...COLUMBIA...
EAST CENTRAL GREENE...SOUTHEASTERN RENSSELAER AND SOUTHWESTERN
BENNINGTON COUNTIES...
At 748 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Berlin to near Austerlitz to Hudson.
Movement was east at 30 mph.
Winds in excess of 40 mph are possible with these storms.
These storms will be near...
Berlin and Austerlitz around 755 PM EDT.
New Lebanon around 800 PM EDT.
New Ashford around 805 PM EDT.
Williamstown and Lenox around 810 PM EDT.
Pittsfield, North Adams, Adams, Lee, Cheshire, Stamford and
Florida around 815 PM EDT.
Other locations impacted by these storms include North Hancock,
Cheshire Harbor, Millers Corners, Rossman, Glendale, Rayville, Riders
Mills, North Hillsdale, Brick Tavern and Lenox Dale.
This Includes Interstate 87 near exit 21.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4274 7302 4270 7302 4270 7295 4269 7295
4269 7298 4267 7300 4266 7298 4267 7296
4264 7295 4238 7301 4239 7307 4233 7306
4215 7351 4222 7393 4240 7372 4274 7346
4279 7293 4274 7293
TIME...MOT...LOC 2348Z 271DEG 25KT 4267 7340 4237 7349 4224 7381
CSThe Albany radar (KENX), 66 km away, was scanning. The volume nearest the first event began at 23:56 UTC.
2 flash flood, 1 heavy rain. Local standard time, as filed.
The ASOS at Pittsfield Airport reported 2.24 inches of rainfall in 3 hours.
Summit Road was closed due to flooding.
Basement flooding in the Carriage House on Blantyre Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2018Every state in 2018This day in weather historyWarnings in Massachusetts, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781846, 781844, 781845.